ESR dropped to 2

Hi. I have been experiencing PMR symptoms for the first time when my steroid dose for GCA dropped to 7 then 6.

My ESR went from 28 up to values 37-44. Last week with steroids up to 8 for 3 weeks but still having symptoms had another blood test. The ESR was 2!

Has anyone on this forum had a low value like this?

My consultant saw me today and said he was pretty sure I had PMR. He put me back on 5 but with a 'self weaning' slow release steroid injection. Anyone else had one of those?

8 Replies

oldestnewest
  • My ESR is stubbornly 4. It has hit the dizzy heights of 7 on one occasion. That's with and without pred!

    What is he intending doing with the "self weaning" slow release injection? PMR is an ongoing problem, a single injection is unlikely to do much, the symptoms will return as it runs out. Will he give you another?

    Injections are being suggested in the latest international recommendations for the management of PMR. I know one lady who has been managed almost from the start using injections - she has severe gastric problems and the injections bypass that problem. She seems to have done quite well - her partner learnt how to administer the injections so she isn't tied to being at home to specific dates.

    There is a gentleman on the forum somewhere who is also on injections which he has renewed every so often - but I can't remember the exact details off the top of my head. I do remember that the dose starts relatively high on Day 1 and falls steadily - so you won't really be on 5mg all the time.

  • Hi PMRpro. The injection is in addition to my 5mg tablet dose.

    His objective is to avoid increasing the oral dose and thus get you off steroids asap. He is going to see me again in 4 weeks and will review the situation and latest bloods then.

  • OK. However - while I'm sure he, like all other doctors, is aiming to get you off pred asap (which, strangely, is what we ALL want), he cannot influence what the underlying autoimmune disorder that causes the PMR symptoms will do. If it doesn't burn out - the symptoms will still be there and you will need pred to manage them.

  • Yes that makes sense. Certainly worth a go and I trust him not to leave me in trouble.

    We'll see how things go.

  • Hi I had a slow release injection 12 months ago I was told to take 2mg of steroids a day after the injection it was great for 4 weeks then very rapidly I got terrible PMR symptoms back. So ended up on 10mg steroids again after being on 7mg a day before injection. Have slowly reduced to 6 mg a day over last 12 months. I WOULD NOT HAVE ANTHER INJECTION is has waisted 12 months of my life. I am doing it my way now after over 4 years of ups and downs caused by doctor's saying reduce reduce without any thought for the pain I was having and ending up having flare ups of PMR. Its slowly slowly for me from now on If i get pain when reducing I stick on a level than does not increase pain until it settles down then I try very slowly reducing. Best of luck this is a very stubborn illness to get away from.

  • Hi Paulst995. Big thanks for your reply and the warning.

    My consultant saw me and got me to take 5mg tablet daily which is what I would have been on around on my reducing programme. GP was for putting up to 10. So the injection is to hopefully get me through this 'flare' without an increase in my oral dose.

    I saw him yesterday and had the injection and he wants to see me again in 4 weeks. We'll see how I am then.

  • In 4 weeks you will probably be OK a week or so later if you follow what happened to me you might not be feeling so good. Best of luck

  • Thanks. I am very lucky with my consultant. I get same or next day consultation if I have a problem (NHS at its best). So if it does wear off.....

You may also like...